Discontinuity-Induced Bifurcation Cascades in Flows and Maps with Application to Models of the Yeast Cell Cycle

Mike R Jeffrey, Harry Dankowicz

Research output: Contribution to journalArticle (Academic Journal)peer-review

4 Citations (Scopus)
339 Downloads (Pure)

Abstract

This paper applies methods of numerical continuation analysis to document characteristic bifurcation cascades of limit cycles in piecewise-smooth, hybrid-dynamical-system models of the eukaryotic cell cycle, and associated period-adding cascades in piecewise-defined maps with gaps. A general theory is formulated for the occurrence of such cascades, for example given the existence of a period-two orbit with one point on the system discontinuity and with appropriate constraints on the forward trajectory for nearby initial conditions. In this case, it is found that the bifurcation cascade for nearby parameter values exhibits a scaling relationship governed by the largest-in-magnitude Floquet multiplier, here required to be positive and real, in complete agreement with the characteristic scaling observed in the numerical study. A similar cascade is predicted and observed in the case of a saddle-node bifurcation of a period-two orbit, away from the discontinuity, provided that the associated center manifold is found to intersect the discontinuity transversally.
Original languageEnglish
Pages (from-to)32-47
Number of pages16
JournalPhysica D: Nonlinear Phenomena
Volume271
Early online date30 Nov 2013
DOIs
Publication statusPublished - 15 Mar 2014

Fingerprint Dive into the research topics of 'Discontinuity-Induced Bifurcation Cascades in Flows and Maps with Application to Models of the Yeast Cell Cycle'. Together they form a unique fingerprint.

Cite this